Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 3072  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,190 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed1773    
    Printed89    
    Emailed0    
    PDF Downloaded98    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
NEUROIMAGES
Year : 2016  |  Volume : 64  |  Issue : 6  |  Page : 1374-1376

Headphone sign: Metronidazole-induced encephalopathy


Department of Neurosciences and Radiology, Medanta – The Medicity, Gurgaon, Haryana, India

Date of Web Publication11-Nov-2016

Correspondence Address:
Arun Garg
Department of Neurosciences and Radiology, Medanta – The Medicity, Gurgaon, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.193788

Rights and Permissions



How to cite this article:
Sudan YS, Garg A, Gupta R, Bansal AR. Headphone sign: Metronidazole-induced encephalopathy. Neurol India 2016;64:1374-6

How to cite this URL:
Sudan YS, Garg A, Gupta R, Bansal AR. Headphone sign: Metronidazole-induced encephalopathy. Neurol India [serial online] 2016 [cited 2019 Jul 18];64:1374-6. Available from: http://www.neurologyindia.com/text.asp?2016/64/6/1374/193788


Sir,

A 14-year-old boy presented with altered sensorium, slurred speech, seizures, and weakness of all four limbs for the last 2 days. There was history of acute pain in the abdomen, for which he was put on metronidazole for 5 days prior to presenting to us. Magnetic resonance imaging (MRI) of the brain revealed symmetrical T2 hyperintense and T1 hypointense lesions involving the optic tracts, dorsal midbrain, peri-aqueductal white matter, superior and inferior colliculi, superior cerebellar peduncle, dentate nuclei, and medulla oblongata extending upto the cervicomedullary junction. A small focal lesion showing diffusion restriction was noted in the splenium of the corpus callosum [Figure 1] and [Figure 2]. The bilateral inferior olivary nuclei appeared bulky with T2 hyperintensity [Figure 3]. MRI T2 flair axial view at the brain stem level showed involvement of the dentate nuclei typically looking like a “head phone” [Figure 1]a and [Figure 1]b. Confluent nonenhancing intramedullary long segment T2 hyperintense lesion was seen in the cervical spinal cord extending from the cervicomedullary junction upto C6-C7 level [Figure 4]. A diagnosis of metronidazole-induced encephalopathy was made; metronidazole was withdrawn and the patient was managed conservatively. He showed a good recovery by the end of three months.
Figure 1: (a and b) Diffusion-weighted images and apparent diffusion coefficient maps of the brain revealing restricted diffusion involving bilateral dentate nuclei and dorsal pons demonstrating the “headphone sign”

Click here to view
Figure 2: Axial fluid-attenuated inversion recovery (FLAIR) images of the brain revealing bilateral symmetrical FLAIR hyperintense lesions involving the optic tract, dorsal midbrain colliculi and peri-aqueductal white matter

Click here to view
Figure 3: (a and b) Axial T2 and post contrast T1-weighted images of the brain revealing hypertrophied and swollen bilateral inferior olivary nuclei showing postcontrast enhancement

Click here to view
Figure 4: T2 sagittal images of the cervical spine revealing long-segment intramedullary T2 hyper intensity extending from the brainstem till C6-C7 vertebral level

Click here to view


Rising prevalence of Clostridium difficile infection and recurrence increases the likelihood of prolonged metronidazole use.[1],[2] Few cases of prolonged intake of metronidazole with metronidazole induced encephalopathy and classical MRI changes involving both the dentate nuclei of cerebellum and splenium of corpus callosum have been reported in past.[3] Differential diagnosis includes maple syrup urine disease, Leigh syndrome, methyl bromide intoxication and enteroviral encephalomyelitis.[4] Our case is unique in that it occurred in the pediatric population after a short course of metranidazole, MRI showed the classical picture of “headphone sign” and a lesion was also noted in the cervical cord.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Leong C, Zelenitsky S. Treatment strategies for recurrent Clostridium difficile infection. Can J Hosp Pharm 2013;66:361-8.  Back to cited text no. 1
    
2.
Dubberke ER, Olsen MA. Burden of Clostridium difficile on the healthcare system. Clin Infect Dis 2012;55:S88-92.  Back to cited text no. 2
    
3.
Chakrabarti S, Pan K. Metronidazole-induced encephalopathy: An uncommon scenario. N Z Med J 2014;127:120-2.  Back to cited text no. 3
    
4.
Godfrey MS, Finn A, Zainah H, Dapaah-Afriyie K. Metronidazole induced encephalopathy after prolonged metronidazole course for treatment of C. difficile colitis. BMJ Case Rep 2015;pii:Bcr2014206162.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]

This article has been cited by
1 Metronidazole
Reactions Weekly. 2017; 1636(1): 219
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow